Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 14, 1998, 5:04 PM MDT for Hot Springs County, Washakie County, Wyoming. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1998, 5:04 PM MDT (23:04 UTC)
- Expired
- Aug 14, 1998, 5:50 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
Counties Hot Springs County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 89 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:40 PM MDT | Thunderstorm Wind 56 | Thermopolis, WY | |
| Aug 14, 5:40 PM MDT | Hail 0.75 | Thermopolis, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 2705 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRIW 142304 SVRRIW WYC017-043-142350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 504 PM MDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING WESTERN AND CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING * UNTIL 550 PM MDT * AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF WINCHESTER OR 9 MILES NORTHWEST OF KIRBY... MOVING EAST AT 17 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIRBY AND WINCHESTER 500 PM UNTIL 530 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! WCJIN-WYNW BUSH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:30 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 14, 1:30 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 130 PM MDT FRI AUG 14 1998 TS OVR THE N AND E PTN OF CWA AT 19Z. TAILEND OF SHRTWV MOVG THRU MT HELPING WITH LIFT AND MAX HEATING APPROACHING. FCST PROB THIS EVE WL BE CONVCTN. ETA/NGM FAIRLY CLOSE THRU 12Z SAT WITH MT VORT. PER SATL PICS TIMING AT 00Z SAT LOOKS PRTY GOOD. THINKING WDLY SCT TS OVR NRN ZONES 4/5/8/9 AND 30% FOR BYG AND BIG HORN MTNS. ISOLD POPS SEEM BEST FOR CENT/SRN ZONES WITH 20% ZONE 15. A HI LVL DISTURBANCE IN NE OREGON AT 19Z PROGD TO MOV THRU WRN WY BY 06Z. SOME TS FORMING IN ID ATTM AND ISOLD POPS FAR W ZONES IN ORDER. AS FOR LOW TMPS THINK MID 50S TO LOW 60S BASINS WITH 40S IN FAR W VLYS. MID/UPR LVL MSTR PROGD TO INCR SAT/ SAT NT OVER CWA FM THE WSW AS UPR HI GETS NUDGED E. WITH GOOD HEATING EXPECTED/LTL MORE INSTBLTY FEEL ISOLD TO WDLY SCT AFT/EVE TS FOR ENTIRE CWA. THERMAL RDG OVR WY SAT AND THINK HIGH TMPS UPR 80S TO MID 90S BASINS AND 80-85 FAR W VLYS. THINK LOWS SAT NT ABT SAME AS TNGT. QUICK LOOK AT SUNDAY OFFERS MORE MSTR INTO RGN AND MORE INSTBLTY ESP IN NW PTN OF CWA. AGAIN WDLY SCT POPS MOST MTNS AND ISOLD LWR ELVTNS SEEMS IN ORDER. FEEL FWC COOLING MAXES TOO MUCH SUNDAY YET FAN #S SEEM 1-3 DEG TO WARM. AR
In the hours before
Special weather statement, Aug 14, 4:40 PM MDT, 24 minutes before
WYZ009-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 440 PM MDT FRI AUG 14 1998 ...STRENTHENING THUNDERSTORMS ACROSS WESTERN WASHAKIE COUNTY... AT 433 PM RIVERTON WEATHER RADAR INDICATED RAPIDLY STRENTHENING THUNDERSTORMS ACROSS WESTERN WASHAKIE COUNTY OR ABOUT 23 MILES WEST OF WORLAND OR 12 MILES EAST OF GRASS CREEK. THIS STORM WILL PRODUCE DANGEROUS LIGHTNING...VERY HEAVY RAIN...GUSTY SHIFTING WINDS AND POSSIBLE SMALL HAIL. THIS STORM COULD AFFECT WORLAND BETWEEN 530 AND 600 PM AS IT MOVES EAST AT 15 MPH. THOSE TRAVELING ALONG ROUTE 431 IN WESTERN WASHAKIE COUNTY SHOULD BE PREPARED FOR SUDDENLY REDUCED VISIBILITIES FROM WIND DRIVEN RAIN. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. WCJIN-WYNW LIPSON
Nearby
Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.